Do Allergy Medications Cause Weight Gain?
Published by CONTRAVE Care Team on
There’s just something about spring: the way the flowers blossom out of nowhere, the way the trees grow new leaves like nothing, and the way your nose starts running as soon as you get outside…
Ah, allergy season. It comes and goes each year, but we still often find ourselves surprised by our sudden sneezes. There are lots of options to choose from for allergy medications to help alleviate symptoms and, as with all medications, there can be potential side effects. For people who are actively trying to lose weight, there's one that may be concerning: weight gain.
In general, most allergy medications do not typically cause weight gain as a common side effect; more common are symptoms such as drowsiness, dry eyes, or increased heart rate. However, it's important to note that individual reactions to medications can vary, and some people may experience weight gain as a side effect of specific allergy drugs.
Antihistamines: Hero or Villain?
One go-to allergy medication option for many is the class of drugs known as antihistamines. They work by blocking a type of molecule in your body called histamine. Histamine is released by our bodies when we are exposed to an allergen—which can be anything from pet dander to tree pollen. Higher levels of histamines floating around our bloodstream lead to annoying allergy symptoms such as runny nose, congestion, or even rash.
Some antihistamines have been known to have side effects of drowsiness and increased appetite. Drowsiness can lead someone to be more sedentary and not burn as many calories moving about. Having an increased appetite can potentially make it harder to not overeat or succumb to food cravings.
One study showed that higher BMI was correlated to (but not necessarily caused by) taking certain prescription antihistamines. But it wasn't conclusive and didn't study whether those potential side effects we just mentioned–drowsiness and increased appetite—played any role.
Managing Weight Gain From Allergy Medications
If weight gain is happening during allergy season, switching medications could be an option. There are other allergy medications (both prescription and over-the-counter) that are less likely to make you sleepy and unenergized. Talk to your healthcare provider or pharmacist to learn if your allergy medication could be contributing to weight gain or to discuss any concerns about potential side effects, including weight gain.
In the meantime, the best defense is a good offense. Continue to stick to your daily healthy living goals. Perhaps keeping a food diary during allergy season can help you stay on track. Getting enough sleep and drinking enough water will help keep your body running smoothly. Make sure you’re still getting your steps in and regularly move your body—just maybe exercise indoors, away from all that pollen. (At least for now!)